August 14, 2018

Is It Possible to Have an Allergy to Chemotherapy Drugs?

Some people may have an allergy to chemotherapy drugs. According to a new study, a medication commonly used in the treatment of cancer can cause life-threatening and even fatal allergic reactions.

 

Researchers say that these reactions are caused by a chemical solvent known as Cremophor – a castor oil derivative. Also referred to as formulation vehicle, it helps to dissolve the medication and can be found in various medications that are poorly-water soluble. For instance, an anticancer drug paclitaxel is based on Cremophor.

Research suggests that this medication causes severe allergic reactions in women with breast cancer. 287 cases of hypersensitivity-induced reactions to paclitaxel in patients with cancer were report to the FDA, where almost 40 percent of reactions led to fatal consequences.

However, adverse events reported to the FDA usually represent from 1 to 10 percent of actual numbers, meaning there may have been more severe and fatal allergic reactions to Cremophor.

In two of these 287 cases, patients had an early-stage breast cancer that had been successfully removed and experiences a fatal allergic reaction to Cremophor-based paclitaxel, which was supposed to prevent the return of cancer.

Besides, four other women affected by early-stage breast cancer develop life-threatening allergic reactions – anaphylaxis.

All these patients were given special premedication before the treatment to prevent hypersensitivity reactions.

Usually, patients with early-stage cancer have a good prognosis, and such cases are normally treated with curative intent. According to experts, if these patients hadn’t developed an adverse reaction to Cremophor, they could have been able to live for 40 years more. This makes the women’s deaths especially disturbing.

The research found that premedication preventing hypersensitivity reactions was used in 22 percent of all the fatal adverse events. In addition, 15 percent of patients who experienced a life-threatening respiratory arrest also received the premedication.

What Are the Symptoms of a Hypersensitivity Reaction to Cremophor?

 

Hypersensitivity reactions induced by Cremophor-based paclitaxel may range in their severity. While some patients develop mild skin reactions, others experience anaphylaxis and cardiac collapse.

According to the current product labeling requirements in the United States, paclitaxel package should contain warning about the medication’s potential toxicity.

The authors of the study mentioned above believe that physicians should be more responsible for the monitoring of the safety of the chemotherapy patients. Thus, experts recommend using corticosteroids and other medicines before the chemotherapy, in order to reduce the risk of hypersensitivity reactions.

However, the research shows that women experience life-threatening and fatal reaction, even though they do receive required premedication. The effect of Cremophor on patient safety should be monitored better, and the adverse events should be reported to regulatory organizations and agencies.

Finally, the are various alternatives that are free of hypersensitivity-inducing Cremophor.

The Bottom Line

 

Apart from the U.S., the researchers also looked at the adverse events reports related to chemotherapy drugs in the countries of Europe and Japan. They found that the majority of cancer patients who develop hypersensitivity reactions are affected by lung cancer, breast cancer and ovarian cancer.

 

Share this:
Tags: